Kentucky, 2024Damaging Winds in Kentucky, August 29 to 31, 2024
August 29 to 31, 2024 · NWS LMK · 5 events in 4 counties and zones
A low pressure storm system moved from the northern Plains towards northeastern Canada. This placed the Lower Ohio Valley in the system's warm sector in between the system's warm and cold fronts, and with temperatures in the 90s with plenty of moisture, scattered afternoon convection developed throughout the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure storm system moved from the northern Plains towards northeastern Canada. This placed the Lower Ohio Valley in the system's warm sector in between the system's warm and cold fronts, and with temperatures in the 90s with plenty of moisture, scattered afternoon convection developed throughout the region. A few of these storms produced isolated wind damage across central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 29, 12:50 PM EST, 24 minutes earlier. Its key messages:
- * Likely the hottest days of the summer so far now through Friday with near record heat each day. * Scattered showers are possible north of I-64 this evening. Storm chances return Friday and Saturday. * Cold front will move through the region late this weekend, bringing relief from hot temperatures and humidity.
Area forecast discussion, Aug 29, 12:50 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
150 PM EDT Thu Aug 29 2024
.KEY MESSAGES...
* Likely the hottest days of the summer so far now through
Friday with near record heat each day.
* Scattered showers are possible north of I-64 this evening. Storm
chances return Friday and Saturday.
* Cold front will move through the region late this weekend,
bringing relief from hot temperatures and humidity.
&&
.UPDATE...
Issued at 148 PM EDT Thu Aug 29 2024
Good heating to this point in the day has allowed for temperatures
to surge into the upper 80s and low 90s already. Optimal heating
should last for another 1 to 3 hours early this afternoon, before a
diurnally driven high-based Cu field develops. From there, temps are
expected to plateau in the mid to upper 90s, on track with previous
forecast.
Did decide to go ahead an introduce 15-20% coverage of showers and
storms to the entire CWA. HRRR has been consistent showing
convective initiation around 3-4 PM this afternoon, and with no
inversion evident on soundings, suppose we could initiate. Not
really seeing much in the way of a trigger, so can't justify going
with any higher probabilities than 15-20%. Any shower or storm that
does develop will have potential to be gusty given very high based
(dry low levels/inverted V sounding) origin. DCAPE value are already
running around 1200-1300 J/KG. Outside of that, no vertical shear to
speak of, so organization isn't expected.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 324 AM EDT Thu Aug 29 2024
Strong ridging aloft will continue to persist through the day today,
bringing continued near record temperatures and hot conditions. The
previous forecast mentioned uncertainty with cloud coverage and
increased moisture in the time heights, and that holds true this
morning. Few to scattered mid level clouds are beginning to enter
southern Indiana this morning and will likely continue to persist
over the region today. A weak vort lobe and weakening stationary
boundary will also promote cloud development in the early afternoon.
Due to this, temperatures should remain in the mid-upper 90s today.
With dew points in the mid 60s, heat indices will remain in the
upper 90s and low 100s again today. For this reason, an SPS for heat
has been issued for today.
In the later afternoon, isolated showers are possible along the Ohio
River and over southern Indiana associated with the weakening front
and vort lobe.
In the overnight hours, persistent ridging will begin to push
eastward as troughing digs south into the Midwest. Temperatures
early Friday morning will be in the upper 60s across the Bluegrass
and the low-mid 70s elsewhere.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 324 AM EDT Thu Aug 29 2024
Central KY and southern IN will experience one more day of unusual
heat on Friday, when temperatures will again soar into the mid 90s
for most. Strong ridging aloft will remain over the Southeast,
though heights will begin a slow fall Friday as an upper level
shortwave trough ejects eastward over the Midwest and western Great
Lakes. We'll remain anomalously warm at 850 mb, and a dry start is
also likely with mostly sunny skies in the morning. Weak low-level
moisture advection into the region occurs as a cold front sags
southeast through the Mid-MS Valley and Great Lakes. Most of the
convective activity will remain focused to our west and northwest
Friday afternoon, though isolated to widely scattered storms will be
possible in a moderately unstable, weakly sheared environment.
Locally strong wind gusts would be the main concern given some
lingering dry air in the column and steep low-level lapse rates,
yielding elevated DCAPE near or exceeding 1000 J/kg.
Rain and thunderstorm chances will peak late Friday night through
late Saturday as the sfc cold front and axis of deep moisture sink
slowly through the forecast area and the upper level trough moves
in. The severe weather potential looks limited due to very weak deep-
layer shear. PW will peak near 2 inches on Saturday, and deeper
moisture may fuel instances of locally heavy rainfall. Expect some
ponding on roads, but the flash flood threat is low due to dry
antecedent conditions.
Saturday will be humid, but high temperatures will only reach the
mid/upper 80s due to increased cloud cover and precipitation. The
sfc boundary hangs up over the region for the second half of the
weekend as it roughly parallels westerly flow aloft. This will keep
lingering rain chances in the forecast, especially over the southern
half of the forecast area, for Saturday night and Sunday.
A much stronger cold front sweeps through by Sunday night, bringing
drier air to the region. Canadian high pressure settles into the
region from the NW early next week. High temps in the mid/upper 80s
look likely for Sunday, with low/mid 80s on Monday. We'll have some
cooler morning lows by Mon/Tue with values ranging from the mid 50s
to mid 60s. Mainly dry weather looks likely through Tue, but
moisture creeping back northward will bring rain chances to portions
of central KY for the middle of next week.
&&
.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 148 PM EDT Thu Aug 29 2024
VFR conditions will prevail for this forecast period, with light and
somewhat variable winds this afternoon and early evening. High based
cu field is developing at this hour, along with isolated showers and
storms. Most locally location for any terminal impact would be
LEX/RGA, but can't rule it out elsewhere. Will only mention VC at
LEX/RGA though, given the most confidence there. Outside of that,
expect a clear and quiet overnight. Mentioned some MVFR fog again
for a few hours Friday morning at HNB, mainly from a persistence
perspective.
&&
.CLIMATE...
Issued at 324 AM EDT Thu Aug 29 2024
================== Near-Record Heat This Week ==================
Thursday 8/29/2024
Max T Fcst/Record (Year)
Louisville: 98/99 (1953)
Bowling Green: 99/101 (1925)
Lexington: 96/98 (1953)
Friday 8/30/2024
Max T Fcst/Record (Year)
Louisville: 98/98 (1953)
Bowling Green: 97/99 (1993)
Lexington: 97/97 (1953)
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Air Quality Alert until midnight EDT tonight for KYZ029>031.
IN...Air Quality Alert until midnight EDT /11 PM CDT/ tonight for
INZ076>079-083-084-089>092.
&&
UPDATE...BJS
SHORT TERM...SRM
LONG TERM...EBW
AVIATION...BJS
CLIMATE...EBW/SRMHazardous weather outlook, Aug 29, 10:59 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
1159 AM EDT Thu Aug 29 2024
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301600-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
1159 AM EDT Thu Aug 29 2024 /1059 AM CDT Thu Aug 29 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...This afternoon and tonight.
Hot conditions expected once again this afternoon and early evening
with peak heat indices in the upper 90s and low 100s.
Isolated storms could develop this afternoon, bringing lightning,
brief heavy rainfall, and gusty winds between 40 to 50 mph. Most
locations will remain dry.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hot and humid conditions on Friday, with highs in the mid and upper
90s. Afternoon heat indices will range from 100 to 105 degrees.
Storms are possible late Friday into Saturday. Some strong storms
will bring localized gusty winds and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
BJS
In the hours before
Special weather statement, Aug 29, 12:56 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
156 PM EDT Thu Aug 29 2024
KYZ036-291830-
Scott KY-
156 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT COUNTY THROUGH
230 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Georgetown, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Georgetown, Sadieville, Longlick, Alberta, Mallard Point, Stonewall,
Moon Lake Estates, Muddy Ford, Davis, and Double Culvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 8453 3843 8453 3842 8450 3840 8447
3838 8446 3834 8446 3826 8450 3835 8473
3847 8457
TIME...MOT...LOC 1756Z 298DEG 6KT 3835 8454
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MckemyThunderstorm Wind, Scott
- When
- August 29, 1:14 PM EST
- Where
- Scott County, 0.98 mi NNE of Josephine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.413, -84.643
There was a large tree blocking the 100 block of Scotts Mill Road.
Thunderstorm Wind, Adair
- When
- August 30, 7:03 PM CST
- Where
- Adair County, 1.3 mi ENE of Ella
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.160, -85.110
Trees were down, and an outbuilding was destroyed.
Thunderstorm Wind, Clark
- When
- August 31, 2:06 PM EST
- Where
- Clark County, 2.05 mi NW of Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.003, -84.204
There were multiple reports of tree damage and limbs down across portions of Clark County, including within the city of Winchester along Meadowbrook Drive.
Thunderstorm Wind, Breckinridge
- When
- August 31, 2:05 PM CST
- Where
- Breckinridge County, 1.17 mi S of Hardinsburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.763, -86.469
Large trees were uprooted. There was also minor structural damage near Hardinsburg Baptist Church.
Thunderstorm Wind, Breckinridge
- When
- August 31, 2:05 PM CST
- Where
- Breckinridge County, 1.49 mi SSW of Hardinsburg Arpt
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.760, -86.460
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215045, 1215047, 1215050, 1215051, 1215052.